Wednesday, 8 January 2014

Cold turkey for New Year

Picture from here

I can’t be trusted to get anything right.  Remember the cock-up I made ages ago with steroids?  Well I’ve messed up with two other prescription drugs since I last posted.  I feel I should get some sort of medicine mishap medal.

Firstly, way back when I was first diagnosed with secondary breast cancer I was prescribed citalopram, an anti-anxiety/anti-depressant drug.  Finding out, very unexpectedly, that I had terminal cancer was, to use a medical term, a complete bugger of a bloody, buggering bastard.  My anxiety levels went through the roof.  I couldn’t even stroke Cyril (the three-legged monster cat) because my palms were permanently sweaty with fear.  My feet were permanently sweaty too and more than one pair of slippers ended up sealed in a hazardous waste bag in the bin.

Anyway, citalopram, time and a treatment plan helped me return to something of an even keel (as much as my keel has ever been even) and, over the last few months, I’ve been feeling pretty chirpy and have managed to cut down on the amount of citalopram I take.  (If anyone reading this is in the unfortunate position of just having been diagnosed with secondary breast cancer I would say, take heart, there’s a very good chance that you will feel intermittently less devastated given time and, if need be, prescription drugs.) 

Now, cutting down on the citalopram with advice from my GP is one thing.  Having such a high time over Christmas that I forgot to take it at all for several days is another kettle of bananas altogether.  It wasn’t until shortly before New Year, when I was sat in a puddle of misery (that’s a metaphorical puddle in case you’re worried about my new-ish sofa), that I remembered the untaken tablets.  I’m back popping the pills now and feeling a lot better for it. 

Medication mistake number two.  I’ve been taking slow release morphine since last summer when I experienced horrible pain.  The horrible pain, I am very glad to report, has since been under control but I have continued with the morphine mainly because I’m a sacredly cat and didn’t want to run the risk of experiencing such pain ever again if I could possibly avoid it.  However, one of the side effects of morphine is that it, erm, gums you up somewhat.  Oh for goodness sake stop looking so puzzled, I’m talking constipation here, it’s no good trying to be delicate with you lot is it?  Over Christmas, probably due to over-indulgence in all things yummy, I was well and truly gummed up to the gills.  I decided, in my dimwitted way, to stop taking the morphine in the hope it would ease things.  Sure enough my insides became un-gummed and thankfully the horrible pain did not return.  So far so good.  But then I began to feel well and truly grotty.  The grottiness continued so I belatedly read the leaflet that came with the morphine.  It advised patients not to stop taking the drug without the advice of a doctor because of the risk of suffering withdrawal symptoms.  Oops.  So I went back on the morphine pronto and am now feeling much better for it.  I’ve seen my GP and have a plan for weaning myself off over the next few weeks, so stand by for future moaning.  I assume that the grottiness I experienced was about a million-trilloneth-zilloneth of what somebody going through real cold turkey feels like.  All I can say is hats off to anyone who undergoes the real McCoy.

So there you have it.  I’m only on two prescription drugs at the moment and I managed to mess up on both.  Thank goodness the swamp juice (chemo) is administered by nurses.  I dread to think what I’d do left to my own devices.

Despite the whingy tone of this post I had a good Christmas and New Year, although there was one very traumatic moment when the other-half unwrapped the CD shown below

Oh the horror
If any non-UK readers think that this is a CD of howls from the wild, then you are pretty much right.  Except this is songs sung at Wolverhamptom Wanderers Football Club rather than the cries of noble beasts.  Maybe I should double up on those anti-depressants after all.


  1. Remind me never to read your blog with a mouthful of anything, it always ends up all over the screen, with laughter, it was that last paragraph that got me this time.
    I came off morphine patches cold turkey but had only been on them three weeks, That was bad enough.

  2. Cor, you are made of girders you are! How long after stopping the patches did you start feeling half way human again? I started cutting down two days ago and now feel like a wet weekend.